Alert archive / Georgia / Freeze Warnings in 2012

Freeze Warning 3, NWS Tallahassee, FL

November 25, 20129 counties in Florida; 16 counties in Georgia

NWS Tallahassee, FL issued this freeze warning at Nov 25, 2012, 2:51 PM EST for 9 counties in Florida; 16 counties in Georgia. It took effect at Nov 26, 2012, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 25, 2012, 2:51 PM EST (19:51 UTC)
In effect from
Nov 26, 2012, 1:00 AM EST
Expired
Nov 26, 2012, 9:00 AM EST
In force
8 hr
Issued by
NWS Tallahassee, FL
All 25 counties

Dixie County, FL, Franklin County, FL, Gadsden County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Baker County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Lanier County, GA, Lowndes County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 52 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WWUS72 KTAE 251951
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EST SUN NOV 25 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY FOR
SOUTH GEORGIA AND INLAND PORTIONS OF THE FLORIDA BIG BEND...

.CLEAR SKIES AND CALM WINDS WILL ALLOW TEMPERATURES TO DROP TO
JUST BELOW FREEZING IN THE WARNED AREA. UNLIKE THIS MORNING...A
WIDESPREAD FROST IS EXPECTED TO ACCOMPANY THIS FREEZE AS LOW LEVEL
MOISTURE LEVELS WILL INCREASE.

FLZ015>019-026>029-034-GAZ144>148-156>161-261400-
/O.UPG.KTAE.FZ.A.0003.121126T0900Z-121126T1300Z/
/O.NEW.KTAE.FZ.W.0003.121126T0600Z-121126T1400Z/
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-BAKER-
MITCHELL-COLQUITT-COOK-BERRIEN-DECATUR-GRADY-THOMAS-BROOKS-
LOWNDES-LANIER-
INCLUDING THE CITIES OF...QUINCY...CHATTAHOOCHEE...TALLAHASSEE...
SPRING HILL...MONTICELLO...MADISON...GREENVILLE...SWEETWATER...
CRAWFORDVILLE...PERRY...MIDWAY...MAYO...CROSS CITY...NEWTON...
CAMILLA...PELHAM...MOULTRIE...ADEL...SPARKS...NASHVILLE...
BAINBRIDGE...CAIRO...THOMASVILLE...QUITMAN...VALDOSTA...LAKELAND
251 PM EST SUN NOV 25 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...LOW TEMPERATURES FROM 27 TO 32 DEGREES WITH THE
  COLDEST READINGS IN OPEN FIELDS AWAY FROM URBAN AREAS AND
  BEACHES. TEMPERATURES IN MORE HEAVILY URBANIZED AREAS LIKE
  DOWNTOWN TALLAHASSEE WILL ONCE AGAIN REMAIN ABOVE FREEZING.
  FROST IS ALSO EXPECTED TO DEVELOP...EVEN IN AREAS THAT ONLY
  REACH THE MID 30S FOR LOWS. FREEZING TEMPERATURES WILL GENERALLY
  LAST FOR 3 TO 5 HOURS...BUT UP TO 7 HOURS IN THE COLDEST
  LOCATIONS. FROST DURATIONS WILL BE 6 TO 9 HOURS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED. WATER PIPES WILL NOT BE AFFECTED BY THIS LIGHT
  FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS CAN DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

GAZ123-125-142-143-155-261400-
/O.NEW.KTAE.FZ.W.0003.121126T0600Z-121126T1400Z/
CALHOUN-DOUGHERTY-EARLY-MILLER-SEMINOLE-
INCLUDING THE CITIES OF...ARLINGTON...MORGAN...EDISON...LEARY...
ALBANY...DOUGLASVILLE...BLAKELY...COLQUITT...DONALSONVILLE
251 PM EST SUN NOV 25 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EST MONDAY. 

* TEMPERATURE...LOW TEMPERATURES FROM 29 TO 32 DEGREES WITH THE
  COLDEST READINGS IN OPEN FIELDS AWAY FROM URBAN AREAS.
  TEMPERATURES IN MORE HEAVILY URBANIZED AREAS LIKE DOWNTOWN
  ALBANY WILL ONCE AGAIN REMAIN ABOVE FREEZING. FROST IS ALSO
  EXPECTED TO DEVELOP...EVEN IN AREAS THAT ONLY REACH THE MID 30S
  FOR LOWS. FREEZING TEMPERATURES WILL GENERALLY LAST FOR 3 TO 4
  HOURS. FROST DURATIONS WILL BE 5 TO 6 HOURS.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED. WATER PIPES WILL NOT BE AFFECTED BY THIS LIGHT
  FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

18-WOOL
1 follow-up statement
102 
WWUS72 KTAE 261409
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 AM EST MON NOV 26 2012

...FREEZE WARNING HAS EXPIRED...

FLZ015>019-026>029-034-GAZ123-125-142>148-155>161-261515-
/O.EXP.KTAE.FZ.W.0003.000000T0000Z-121126T1400Z/
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-CALHOUN-
DOUGHERTY-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-
SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
INCLUDING THE CITIES OF...QUINCY...CHATTAHOOCHEE...TALLAHASSEE...
SPRING HILL...MONTICELLO...MADISON...GREENVILLE...SWEETWATER...
CRAWFORDVILLE...PERRY...MIDWAY...MAYO...CROSS CITY...ARLINGTON...
MORGAN...EDISON...LEARY...ALBANY...DOUGLASVILLE...BLAKELY...
COLQUITT...NEWTON...CAMILLA...PELHAM...MOULTRIE...ADEL...SPARKS...
NASHVILLE...DONALSONVILLE...BAINBRIDGE...CAIRO...THOMASVILLE...
QUITMAN...VALDOSTA...LAKELAND
909 AM EST MON NOV 26 2012

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ARE NOW ABOVE FREEZING.

$$


18-WOOL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this freeze warning went out at Nov 25, 10:27 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 25, 10:27 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EST Sun Nov 25 2012

.NEAR TERM [Today]...
The 12 UTC regional surface analysis showed a 1023 mb high
pressure centered along the border of Northern Alabama and
Georgia. Winds finally abated around 4am last night and
temperatures dropped like a rock across the region falling nearly
10 degrees in one hour due to radiational cooling. A nice graphic
showing this effect was put on the TAE internet and Facebook pages
by the mid shift.

The source of the airmass is cool Canadian, but it is still very
dry allowing for a rapid temperature rise of over 15 degrees in
two hours this morning. For the afternoon maximum temperatures, We
originally were expecting temperatures into the mid 60s today,
but latest model guidance is backing off of that a bit and we may
only make it into the low 60s.

&&

.SHORT TERM [Tonight Through Tuesday]...
Since the eastward progression of weather systems seems to have
slowed slightly (as compared to recent model forecasts), it now
appears that another freeze is likely Monday morning because the
boundary layer return flow will be delayed...at least east of the
Apalachicola River. In fact, there may be a greater chance for a
freeze in this region than what we are seeing so far this morning,
since the surface wind will almost certainly be calm everywhere
overnight. To avoid confusion between Freeze Warnings, we will just
leave the current Freeze Watch (issued by Saturday's Day shift) as
is, and let the next shift upgrade it to a warning when Today's
Freeze Warning expires.

A warming trend will begin Monday afternoon ahead of an approaching
cold front from the west. Highs will reach the lower 70s as light
winds slowly begin to veer from east to southeast. There are some
model differences in the details regarding the handling of the
aforementioned cold front, but the consensus is for the cold front
to be entering our northwest zones Tuesday evening while weakening.
Judging by all the deep layer moisture currently in the western Gulf
of Mexico (based on satellite imagery), and that the models forecast
this moisture to get "picked up" ahead of the cold front, it seems
reasonable to have above-climo PoPs for Tuesday. Our forecast PoP is
a blend of various MOS, with more weight given to the wetter GFS &
ECMWF MOS. We have 60% PoP around Dothan, 50% for Tallahassee &
Albany, and only 30% for Cross City. Given the expected weakening
nature of the cold front, weak instability, and marginal 0-6km
vertical wind shear magnitudes, the severe storm threat is low.

&&

.LONG TERM [Tuesday Night through Sunday]...
The extended long wave pattern projects to be a quiet one. It
commences with ridging across the West half of CONUS shunting a
de-amplifying trough Ewd with axis along Ern seaboard and into
Atlc. At surface, low moved NEWD to off Mid-Atlc coast with
trailing cold front, responsible for rain on Tues, now well south
of local region. In its wake, high pressure over NRN Plains and
Wrn Gulf will build E/SE allowing cooler and drier air to
overspread the region yielding clear skies. However, neither of
the global models show a major cool down behind this front.

During the rest of the period, the trough will continue to lift
NEWD, to be increasingly replaced by upstream ridging and NWLY
steering flow. On Thurs, a shortwave trough develops in SRN
Plains/TX and begins to amplify Ewd flattening SRN ridge yielding
local zonal flow before weak ridging takes over on weekend. At
surface, high pressure dominates local area as center moves from
MS Valley Wed thru OH Valley to offshore NRN Mid-ATLC Thurs into
early Fri with ridge extending SWWD to across local area increasing
local gradient and ELY flow into weekend mainly ERN counties. Ridge
weakens over the weekend and a Gulf low lifts newd and approaches
the local area yielding weak return flow, moderating temps and
reintroducing a small chance of rain. GFS showing convective
feedback deepening shortwave as it crosses Gulf states over weekend.
This seems like the outlier and this far out will not bite. So
until I see better agreement, this far out will go with wdly sct
POPs.

Will go with NIL POPs except wdly sct POPs Sat into Sun. Min temps
commence around 5 degrees above climo Tues night with lingering
clouds from exiting front, dropping to below climo Wed night before
rising to slightly above climo Sat night. Max temps at or slightly
above climo thru the period. Avg inland Min/Max is 44/68 degrees.

&&

.AVIATION...
[Through 12Z Monday] VFR conditions with light winds will prevail
at the terminals through the period.

&&

.MARINE...
Winds are light today over the marine area and seas are gradually
subsiding. Winds will remain low as they veer to onshore ahead of
an approaching frontal system. This front will cross the waters
from Tuesday night into early Wednesday. Offshore winds behind the
front will increase moderately, but should stay below cautionary
levels.

&&

.FIRE WEATHER...
Very dry air will allow for long durations of critically low
relative humidity levels coupled with dry fuels over the next few
days. Red flag conditions are expected across SE AL and portions
of FL Big Bend and Panhandle later today. Therefore a red flag
warning remains in effect for these areas. A fire wx watch is in
effect for Mon aftn for some counties in N FL for these same
reasons. SE AL and the rest of inland N FL will be monitored in
case a watch or warning is needed later today.  The airmass will
begin to moisten up on Tues ahead of the next cold front. Red flag
conditions are not expected through the upcoming work week.

&&

.HYDROLOGY...
Our QPF for the upcoming rain event on Tuesday is a quarter of an
inch or less, which is not enough to cause significant river rises.
In fact, it would take quite a lot of rain to move the rivers given
how low they currently are.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   65  29  71  45  71 /  0   0   0  10  50
Panama City   63  44  69  55  71 /  0   0  10  20  50
Dothan        64  35  69  51  71 /  0   0   0  30  60
Albany        65  31  70  45  71 /  0   0   0  20  50
Valdosta      64  31  70  44  71 /  0   0   0  10  40
Cross City    66  30  72  46  73 /  0   0   0  10  30
Apalachicola  62  43  66  54  70 /  0   0  10  10  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH from late tonight through Monday morning for
     Gadsden-Inland Dixie-Inland Franklin-Inland Jefferson-
     Inland Taylor-Inland Wakulla-Lafayette-Leon-Liberty-
     Madison.

     RED FLAG WARNING until 7 PM EST /6 PM CST/ this evening for
     Central Walton-Coastal Bay-Coastal Wakulla-Inland Bay-
     Inland Wakulla-Inland Walton-Leon-South Walton-Washington.

     FIRE WEATHER WATCH Monday afternoon for Coastal Bay-Coastal
     Wakulla-Inland Bay-Inland Wakulla-Leon-Washington.

GA...FREEZE WATCH from late tonight through Monday morning for
     Baker-Berrien-Brooks-Colquitt-Cook-Decatur-Grady-Lanier-
     Lowndes-Mitchell-Thomas.

AL...RED FLAG WARNING until 6 PM CST this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...Lanier
MARINE...Wool
SHORT TERM//HYDROLOGY...Fournier
LONG TERM/FIRE WX/AVIATION...Block
Hazardous weather outlook, Nov 25, 3:28 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 AM EST SUN NOV 25 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-260830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
328 AM EST SUN NOV 25 2012 /228 AM CST SUN NOV 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...OTHER THAN THE
LIGHT FREEZE THIS MORNING AND ANOTHER LIGHT FREEZE  TONIGHT...AND
DRY CONDITIONS PERHAPS ENHANCING THE SPREAD OF ANY WILDFIRES THAT
OCCUR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK COLD FRONT
WILL MOVE SOUTHEAST THROUGH THE REGION TUESDAY NIGHT...BRINGING A
CHANCE OF RAIN BEGINNING TUESDAY. CONDITIONS DO NOT APPEAR
FAVORABLE FOR ORGANIZED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:49 AM ESTFire Weather WatchTAEBay, Leon, Wakulla, Washington25 hr
Nov 25, 2:39 PM ESTRed Flag WarningTAELeon, Wakulla27 hr

Nearby

Freeze Warnings in Georgia, 2012Freeze Warnings in Florida, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.